Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 31, 2003

Daily Care

Question from Windsor, Connecticut, USA:

My wife is taking pre-mixed insulin in the morning, NPH at bedtime, and metformin twice per day, and her blood sugar averages about 150-200 mg/dl [8.3-11.1 mmol/L]. This morning she awoke with a sugar reading of 243 mg/dl [13.5 mmol/L] and was very weak, and on previous occasions, she has experienced low blood sugar readings in the 60s mg/dl [3.3 mmol/L]. We already know how to correct low blood sugar, but what should we do when she experiences high blood sugar to lower this quickly?

Answer:

Your wife will have to go back to herr physician to answer this question. As a physician, my preference is to have patients learn how to mix the NPH and the Humalog separately. That way, if there is an unexpected high sugar before the meal, or if more food is to be eaten at the meal than usually taken, additional Humalog can be mixed with the NPH to address the issue at hand. You are correct that the only way to handle it now would be to take additional NPH to get the rapid-acting effect of the Humalog. Another issue that always comes up is that if the blood sugars are always high, additional treatments need to be utilized to lower the sugar values.

JTL